Depression/Mental Health Expert Forum
My Mother Cannot Stand to Touch Paper and other materials
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

My Mother Cannot Stand to Touch Paper and other materials

My mother is 54 years old and cannot stand to touch paper.  It physically hurts her.  Cardboard bothers her too.  She cannot touch the steering wheel without gloves.  Long sleeves bother her arms.  She can sometimes wear a watch; it bothers her too.

Four years ago, she had surgery on her neck (c4 and c5 vertebrae) were fused together.  That help her some, but since then, she has progressively lost feeling in her arms and wrists and hands.  She has been diagnosed with carpal tunnel syndrome, but it is not severe enough for surgery.

Is this a mental issue or a medical issue?  Any help you could give me would be appreciated.  Peace of mind goes a long way.  Thank you!
242532_tn?1269553979
This is a complicated question because the key pieces of information aren't available.  That is, if a neurologists tests her and finds she has a true loss of sensation in her arms and hands, then you would have to believe this is a medical neurological problem.  

But if not, the pattern could be a psychosomatic pattern that may have started with a true physical problem, then the worry and focus on that problem, caused these symptoms to be the  substitute for all other stresses and concerns in her life.

Ask the neurologists about the physical exam.
5 Comments
Blank
Avatar_n_tn
Reflex sympathetic dystrophy syndrome is a chronic condition characterized by severe burning pain and  extreme sensitivity to touch.

May be related to the surgery she had
Blank
Avatar_n_tn
I am an Instructor for mentally disabled adults. I have been working with an older gentalman that is diagnosed with mild retardation and who suffers from extreme anxiety and a short temper. I have been working with him for 3 years now. He will call people names when he don't like what he hears, if one of his peers are talking to another peer and he don't like what he hears they are stupid and he is going to kick there ***. I use verbal praise, verbal redirection, reinforcers of his choice, role playing the skills needed to ignore and show a good attitude and nothing works. He has been on Mellaril and then taken off of that and put on Seraquil. When put on the Seraquil he had a med eval and the doctor decide that it needed to be increased to 800mg a day. The doctor informed me that it might zombie him out a little bit and to come back in a month to see how he is doing. During this time it had made his anxiety worse. We attended his new appointment and the doctor asked me how he was doing and I let him know that he has gotten worse. I asked him about possibly putting him on valiums because he has always taken antisycotic drugs and they have never helped him. The doctor said that he can"t and that it is to addictive. He prescribed him Risperdal and stated that he doesn't want to throw in the towel but if this doesn't work that a good place for him to be is the mental hospital. He said they have straight jackets if he gets out of control. I am very upset at this doctor he only spends 14 minutes with my consumer and doesn't even know to much about his past and is making comments like that. Is there any drug that you know of that can possibly help. None of the other antisycotic drugs have worked in the past. Thank You
Blank
Avatar_n_tn
I am an Instructor for mentally disabled adults. I have been working with an older gentalman that is diagnosed with mild retardation and who suffers from extreme anxiety and a short temper. I have been working with him for 3 years now. He will call people names when he don't like what he hears, if one of his peers are talking to another peer and he don't like what he hears they are stupid and he is going to kick there ***. I use verbal praise, verbal redirection, reinforcers of his choice, role playing the skills needed to ignore and show a good attitude and nothing works. He has been on Mellaril and then taken off of that and put on Seraquil. When put on the Seraquil he had a med eval and the doctor decide that it needed to be increased to 800mg a day. The doctor informed me that it might zombie him out a little bit and to come back in a month to see how he is doing. During this time it had made his anxiety worse. We attended his new appointment and the doctor asked me how he was doing and I let him know that he has gotten worse. I asked him about possibly putting him on valiums because he has always taken antisycotic drugs and they have never helped him. The doctor said that he can"t and that it is to addictive. He prescribed him Risperdal and stated that he doesn't want to throw in the towel but if this doesn't work that a good place for him to be is the mental hospital. He said they have straight jackets if he gets out of control. I am very upset at this doctor. He only spends 14 minutes with my consumer and doesn't even know to much about his past and is making comments like that. Is there any drug that you know of that can possibly help. None of the other antisycotic drugs have worked in the past. Thank You
Blank
Avatar_n_tn
Could it be... Tactile Defensiveness?

Might be worth further investigation....

http://www.kidscanlearn.net/tactile.htm
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank